Idaho, 2018

Hail in Idaho, May 26, 2018

May 26, 2018 · NWS MSO · 1 event in 1 county or zone

A strong thunderstorm developed over Lemhi County and brought severe hail to North Fork.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong thunderstorm developed over Lemhi County and brought severe hail to North Fork.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 26, 1:41 PM MST, 28 minutes earlier.

Area forecast discussion, May 26, 1:41 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
241 PM MDT Sat May 26 2018

.DISCUSSION...Another afternoon of showers and thunderstorms is
underway. This activity will be most focused over southwest
Montana into Lemhi County and to a lesser extent northwest Montana
the rest of the afternoon into the evening hours. One concern
will be for flash flooding of small streams and creeks due to
locally heavy downpours. Another concern is the potential of
isolated severe thunderstorms with gusty winds over 50 mph and
hail, primarily south of a line from southeastern Idaho County
northeastward to MacDonald Pass.

Scattered showers and thunderstorms will continue Sunday into
Monday but will be focused across southwest Montana into Lemhi
County. Otherwise, expect pleasantly warm temperatures and mostly
sunny skies.

After a relatively dry Tuesday, a cold front is anticipated on
Wednesday leading to some gusty winds and a return to
showers/thunderstorms. A showery pattern will finish out next week
as temperatures dip to seasonable levels.

&&

.AVIATION...Thunderstorm activity is expanding across Lemhi
County into southwest Montana which will likely impact KSMN and
KBTM into the early evening hours. Brief heavy downpours will be
common, along with the potential for gusty winds over 45 kt and
hail. Remnant showers and isolated lightning strikes are also
possible at KGPI and KMSO. Convective activity will diminish after
sunset but scattered showers will continue across southwest
Montana and Lemhi County overnight. Patchy morning fog is possible
Sunday in areas where rain falls this evening. Scattered showers
and thunderstorms are again expected Sunday afternoon, mainly
focused once again in Lemhi County and southwest Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Sunday afternoon Flathead/Mission Valleys.

ID...None.
&&

In the hours before

Special weather statement, May 26, 12:18 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
118 PM MDT SAT MAY 26 2018

IDZ009-262000-
Western Lemhi County ID-
118 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEMHI COUNTY UNTIL
200 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles northwest of Challis, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Yellowjacket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4479 11442 4482 11467 4507 11468 4503 11430
TIME...MOT...LOC 1917Z 189DEG 9KT 4489 11453
Special weather statement, May 26, 1:31 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
231 PM MDT SAT MAY 26 2018

IDZ009-010-262115-
Eastern Lemhi County ID-Western Lemhi County ID-
231 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 315 PM
MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Salmon, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Very heavy rain is also expected with this storm.

Locations impacted include...
Leesburg and Cobalt.

LAT...LON 4503 11410 4509 11434 4534 11428 4525 11392
TIME...MOT...LOC 2029Z 200DEG 10KT 4513 11419

The radar

The Missoula radar (KMSX), 185 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lemhi

When
May 26, 2:09 PM MST to 2:45 PM MST
Where
Lemhi County, 2 mi SE of North Fork
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
45.380, -113.971

Hail damaged skylights, air conditioning units and caused leaks in a few RV's at a nearby campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750401.